Nitazenes: Here's what you need to know about the potent illicit drugs appearing in Scotland

Scotland’s early warning system for potentially dangerous drug trends, the aptly named RADAR (Rapid Action Drug Alerts and Response), has recently issued a public health alert regarding a powerful new group of drugs called nitazenes.

Nitazenes are potent synthetic opioids, first created as a potential pain reliever medication nearly 60 years ago, which have been linked to a series of drug deaths in the United States. They are different from naturally-occurring opioids, like morphine and codeine, which are derived from certain varieties of poppy plants.

To give you an idea of the strength of these opioids, laboratory testing in the US has determined that some nitazenes are up to ten times stronger than fentanyl – another synthetic opioid that is itself between 50 and 100 times stronger than morphine, and has been linked to an explosion of drug deaths in America.

Hide Ad
Hide Ad

Due to their unexpected presence in the drug supply and high potency, nitazenes pose a substantial risk of overdose, drug-related hospitalisation and drug-related death, according to the RADAR alert.

There were 109 suspected drug deaths in November 2022, higher than in the same month in 2020 and 2021, when the number was 93 and 89, respectively. Picture: PA

There is limited information on overdoses and deaths involving nitazenes in Scotland due to a lack of systematic testing. But there have been detections in at least six areas of Scotland, with multiple detections specifically reported within the Lothian, Grampian, and Greater Glasgow and Clyde NHS health board areas.

Elsewhere in the UK, these drugs have been detected in overdoses and deaths.

The pills are being mis-sold as oxycodone, a medication prescribed for severe pain. Tablets seized in Edinburgh were blue in appearance, stamped with a letter M to imitate legitimate oxycodone ‘M30’ pills. Nitazenes have also been detected in paper form, being smuggled into prisons.

A common feature of drug abuse and drug-related death in Scotland is mixing drugs, and the alert asks health professionals to be wary of nitazene within that context. It also carries the warning that due to their potency, the synthetic opioids cannot be taken safely, as it is “almost impossible to accurately measure the right dose”, and “the contents in a single pill can vary widely even within the same batch”.

Finally, drug users are being asked to check if tablets are “of poor quality or crumble easily”, as this may be an indicator they have been illicitly produced and may contain nitazenes.

Comments

 0 comments

Want to join the conversation? Please or to comment on this article.